March 21, 2012
Antibiotics Linked to Allergic Asthma Increase
(Ivanhoe Newswire) — Allergic asthma affects more than 100 million people worldwide and its prevalence is increasing on average by 50% every decade! A study suggests that widely used antibiotics may be the cause for the increased incidences and severity of allergic asthma in children.
University of British Columbia study is the first of its kind to link kids´ exposure to certain antibiotics, like those in developed countries, to allergic asthma.
"Modern societal practices, such as improved sanitation methods and widespread antibiotic use, are causing the disappearance of ancestral species of bacteria in our gut that may be critical to a healthy immune system," was quoted saying.
"Our study shows this is the case with certain antibiotics and allergic asthma, and the gut-lung connection is also consistent with observations that incidence of asthma has not increased significantly in developing countries where antibiotic use is less prevalent — and in turn, the gut flora is permitted to fully develop," Finlay was also quoted as saying.
Finlay´s team at UBC´s department of Microbiology and Immunology and Michael Smith Laboratories also examined how two widely used antibiotics — streptomycin and vancomycin–affected the bacterial "ecosystem" in the gut. They found that vancomycin profoundly alters the bacterial communities in the intestine and increases severity of asthma in mouse models.
The same antibiotics do not impact adult mice´s susceptibility to asthma, indicating that early life is a critical period of establishing a healthy immune system.
Marc Ouellette, Scientific Director of the Canadian Institutes of Health Research´s (CIHR) Institute of Infection and Immunity, noted the importance of the team´s results: "It has been recognized that microbes play an important role in human health — and we are discovering that a disruption of these bugs is associated with a number of chronic health conditions. The important results from Prof. Finlay´s team confirm that giving antibiotics to young children, which disturb their normal flora, should not be taken lightly."
SOURCE: The Canadian Institutes of Health Research (CIHR), March, 2012